November 8, 2019, FOR IMMEDIATE RELEASE
Natick 180 is a town interagency group committed to marshaling town, school, health, medical, counseling, legal, clergy and leadership resources to support the Natick community in addressing substance use. We are deeply saddened by recent deaths in our community and have been working diligently to reflect on the circumstances of these overdoses, learn from them and provide services to anyone affected by them. We are committed to assisting community members who experience opioid use disorder, an effort that is all the more important given recent increases in opioid overdoses in Natick.
Opioids include prescription painkillers like OxyContin, Percocet, and Vicodin as well as powerful street drugs like heroin and fentanyl. It can take years of struggle and multiple attempts at treatment before a person who experiences opioid use disorder finds a sustainable pathway to recovery. That pathway is impossible to attain if they experience a fatal overdose, and any death from overdose is tragic for the families who are impacted and for all of Natick.
Natick 180 encourages community members to educate themselves, family members, friends and neighbors about how they help save a life.
Here are a few tips and resources to reduce the risk of a fatal overdose:
1. Assume that all street drugs contain fentanyl.
Fentanyl is a powerful opioid that can be lethal in very small amounts.
2. Never use alone.
And make a plan with a friend about what to do if you witness an overdose. The Good Samaritan Law provides immunity from prosecution of a controlled substance if a person seeks medical assistance for someone experiencing a drug-related overdose. (See M.G.L. ch.94c 344a.)
3. If you are at risk of witnessing or experiencing an opioid overdose, make sure to have Narcan (a.k.a. Naloxone) handy, a nasal spray that can reverse an opioid overdose.
You might be at high risk of witnessing or experiencing an overdose if you are in recovery, are actively using opioids or are the family member or close friend of someone with a history of opioid use disorder. Narcan can be obtained for free from:
The Natick Health Department at Natick Town Hall, 13 E. Central Street (2nd floor). Please call 508-647-6460 to make a confidential appointment.
Program RISE at Justice Resource Institute (JRI), 1 Grant Street (Suite 100), Framingham. Call 508-935-2960 or walk-in (Mon & Fri 8:30 AM-3:30 PM; Tues-Thurs 8:30 AM-6:30 PM)
Learn to Cope Meetings, every Wednesday evening 7:00-9:00 PM at the Edward M. Kennedy Community Health Center, 354 Waverly Street, Framingham (3rd Floor Conference Room C on right). www.learn2cope.org
Additionally, anyone in the general public can request Narcan at local pharmacies (prescription co-pays apply). Call ahead of time to make sure that the pharmacy has Narcan in stock and that a pharmacist can train you when you pick it up.
4. Do not mix substances.
Mixing opioids with substances such as alcohol, benzodiazepines (such as Xanax, Klonopin and Valium), or cocaine increases risk of overdose.
5. Use less after any period of abstinence or decreased use.
Individuals leaving treatment, hospitalization or incarceration can be at high risk of overdose. Even a few days away could lower your tolerance.
6. When using, do not lock doors behind you.
Locked doors can prevent help from getting to you quickly.
7. Check-in with someone who is struggling with addiction by phone or text.
Share information with them about how to keep themselves safe, and let them know that you care about them.
8. Learn more about effective ways to save a life.
At www.mass.gov/service-details/call-9-1-1 or http://www.natick180.org/about-prevention/harm-reduction/what-is-narcan-how-to-get-trained.
if you or someone you know has lost a loved one to overdose, please know that you are
not alone. The Natick community has resources available to support you:
- The Journey Bereavement Group meets on the last Tuesday of each month, 7:00-8:30 PM at the Natick Community Senior Center (117 E. Central Street, Rm. 201). Contact Kathryn Stygles
Peirce at 774-286-9986 or email@example.com.
- The 6th Annual Interfaith Vigil for Those Who Lost Their Lives to Addiction will take place on Sunday, December 8th, 7:00-8:30 PM at the First Congregational Church of Natick (2 E. Central Street).
- For more information and resources about grief after a loss due to substance use, go to www.natick180.org/i-have-lost-someone or contact Katie Sugarman at firstname.lastname@example.org.
Prevention & Outreach Program Manager
Download the press release.